Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 330, NWS Jackson, MS

July 28, 2018Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2018, 5:23 PM CDT for Lawrence County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 5:23 PM CDT (22:23 UTC)
Expired
Jul 28, 2018, 5:43 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS54 KJAN 282223
SVRJAN
MSC077-282315-
/O.NEW.KJAN.SV.W.0330.180728T2223Z-180728T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
523 PM CDT SAT JUL 28 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Lawrence County in south central Mississippi...

* Until 615 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located near Monticello,
  or 16 miles east of Brookhaven, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Monticello and Robinwood around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997
TIME...MOT...LOC 2223Z 246DEG 1KT 3152 9017 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
352 
WWUS54 KJAN 282243
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
543 PM CDT SAT JUL 28 2018

MSC077-282253-
/O.CAN.KJAN.SV.W.0330.000000T0000Z-180728T2315Z/
Lawrence MS-
543 PM CDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997
TIME...MOT...LOC 2243Z 246DEG 1KT 3152 9016 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:48 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
348 PM CDT Sat Jul 28 2018

.DISCUSSION...
Tonight and Sunday: Convection continues to refire on outflow from
earlier convection over south AR. This should continue to be the
trend through the rest of the afternoon into early evening as 0-3km
bulk shear vectors steer the majority over the southwestern third
where the deepest moisture and instability currently exists.
Thereafter, convection will wind down with the loss of heating.

GFS continues to show very perturbed northwest mid level flow over
the forecast area in the short term, which will continue to aid
in mostly diurnal convective activity again Sunday. This looks to
continue to be most concentrated over the southwestern half as the
wedge of low level dry air continues to hold on over the
northeast.

Though heating got off to a slow start due to morning cloud cover,
heat indices have still managed to rise into the lower 100s over
east central Louisiana and southwest Mississippi. This area and
areas further to the north and east will see similar conditions
Sunday as lack of cloud cover Sunday morning will allow heating to
get an earlier start. Maximums near 95 will combine with low to mid
70s dewpoints to push heat indices to near 105./26/

Monday through Wednesday: A sharper upper trough/mid level
shortwave will carve out of the longer wave trough over the
eastern CONUS on Monday and track from the Upper Plains into the
Mississippi River Valley through midweek. Ahead of this feature,
lingering relative dryness over mainly northeastern portions of
the area will be replaced by an influx of richer deep layer
moisture. This surge in moisture will occur in earnest from Monday
afternoon into Tuesday ahead of an approaching cold front
associated with the aforementioned mid/upper level features. This
will bring increasing chances for showers and storms, mainly
beginning later on Monday and especially on Tuesday. There is some
uncertainty with how potent this system will be, with the ECMWF
and GEM depicting a more organized surface cyclone, but there is
decent model agreement with respect to the timing and placement of
the front. There is also good agreement in a deep upper trough
with anomalous mid level height falls and deep layer shear for
this time of year. Though there is inherent uncertainty about the
evolution of convection during this time frame (whether earlier
convection might disrupt heating/instability, etc), with the other
factors in play favoring better storm organization, conditions
will be more favorable for severe thunderstorms than on a typical
summer day. SPC has outlooked a marginal risk for severe storms
for Day 3 (Monday). We might have slightly greater potential in
our area on Tuesday, so we'll update the HWO include mention of a
threat for isolated severe storms Monday into Tuesday. We'll be
able to refine timing/location details of this threat in the
coming days.

The upper trough will hang up over our region and become more
shallow as we head into the second half of the week. As this
happens, the surface front will stall across our area Tuesday
into Wednesday. This should still allow a drier airmass to work
into a good chunk of the area, with reduced rain chances and
slightly cooler/less hot conditions especially over the northwest
half by Wednesday. Decent rain chances may very well stick around
the I-59 corridor, however, due to the front stalling.

Thursday through next Saturday: The front will begin to dissipate
as it remains stalled across our region, but a regime of generally
greater deep layer moisture in the SE versus less in the NW will
persist through the end of the week. POPs will also follow that
theme of greater in our southeast, but temps will steadily
increase areawide as the airmass gradually becomes modified
through the end of the week. /DL/

&&

.AVIATION...
18Z TAF discussion:
Scattered showers and thunderstorms will continue to develop this
afternoon mainly in the vicinities of GLH, GWO, JAN, HKS, PIB and
HBG. Where storms occur, brief reductions in ceiling and visibility
can be expected. Otherwise, VFR conditions will prevail through
the period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  94  73  92 /  37  32  13  63
Meridian      72  95  72  94 /  12  19  14  48
Vicksburg     72  93  74  91 /  32  29  14  66
Hattiesburg   73  95  73  94 /  23  39  16  54
Natchez       73  93  74  92 /  31  36  18  64
Greenville    70  90  73  88 /  17  27  24  70
Greenwood     70  92  72  90 /  15  16  18  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

26/DL
Hazardous weather outlook, Jul 28, 4:06 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
406 PM CDT Sat Jul 28 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>046-049>052-056>058-065-066-
292115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Covington-
Jones-
406 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of southeast
Arkansas, far northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail to the size of quarters, are possible Monday and
Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

LAZ015-016-023>026-MSZ047-048-053>055-059>064-072>074-292115-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest-
406 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of northeast
Louisiana and southwestern portions of central Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...mainly Sunday afternoon

Temperatures in the low to mid 90s will combine with high
humidity to produce heat indices near 105 degrees. Precautions
should be taken to avoid heat stress. Stay hydrated and wear
light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Temperatures in the low to mid 90s will combine with high
humidity to produce heat indices near 105 degrees again Monday
afternoon. Precautions should be taken to avoid heat stress. Stay
hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail to the size of quarters, are possible Monday and
Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

26/DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 28, 4:17 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
417 PM CDT SAT JUL 28 2018

MSZ061-062-282215-
Lincoln MS-Franklin MS-
417 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 515 PM CDT...

At 416 PM CDT, Meteorologists were tracking a strong thunderstorm
over Center Point, or 11 miles northwest of Mccomb, moving northeast
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bogue Chitto around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3135 9047 3135 9074 3149 9063 3149 9039
TIME...MOT...LOC 2116Z 227DEG 6KT 3138 9059

22
Local storm report, Jul 28, 4:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 SSW VICKSBURG         32.28N 90.89W
07/28/2018                   WARREN             MS   EMERGENCY MNGR

            A TREE WAS DOWN ON A CAR ON DANA ROAD.

&&
Special weather statement, Jul 28, 4:29 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CDT SAT JUL 28 2018

MSZ073-074-282200-
Lamar MS-Forrest MS-
429 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST AND CENTRAL
LAMAR COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Meteorologists were tracking a strong thunderstorm 9
miles west of West Hattiesburg, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hattiesburg around 440 PM CDT.
  Oak Grove around 445 PM CDT.
  West Hattiesburg around 455 PM CDT.
  Rawls Springs around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8959 3135 8962 3143 8935 3119 8935
TIME...MOT...LOC 2129Z 259DEG 18KT 3128 8952

17
Local storm report, Jul 28, 4:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     13 NNW VICKSBURG        32.50N 90.98W
07/28/2018                   WARREN             MS   EMERGENCY MNGR

            A TREE WAS DOWN IN EAGLE LAKE.

&&
Special weather statement, Jul 28, 5:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
502 PM CDT SAT JUL 28 2018

MSZ063-282230-
Lawrence MS-
502 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY UNTIL
530 PM CDT...

At 502 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monticello, or 18 miles east of Brookhaven, moving east at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Monticello around 505 PM CDT.
  Robinwood around 510 PM CDT.
  Arm around 520 PM CDT.

Other locations impacted by this storm include Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3146 9023 3163 9023 3164 8998 3145 8997
TIME...MOT...LOC 2202Z 273DEG 20KT 3155 9014

17
Special weather statement, Jul 28, 5:17 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT SAT JUL 28 2018

MSZ043-048-049-282245-
Hinds MS-Rankin MS-Madison MS-
517 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...SOUTHEASTERN
HINDS AND SOUTHEASTERN MADISON COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Madison to Flowood to Florence. Movement
was northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Madison, Ridgeland and Annandale around 520 PM CDT.
  Gluckstadt around 525 PM CDT.
  Canton and Fannin around 530 PM CDT.
  Brandon and Goshen Springs around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 8989 3209 8990 3208 9024 3256 9021
TIME...MOT...LOC 2217Z 220DEG 36KT 3245 9014 3234 9008 3214 9015

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:37 PM CDTSpecial Weather StatementJANWashington38 min
Jul 28, 2:36 PM CDTSpecial Weather StatementJANClaiborne24 min
Jul 28, 3:21 PM CDTSpecial Weather StatementJANHinds39 min
Jul 28, 3:35 PM CDTSpecial Weather StatementJANHumphreys25 min
Jul 28, 3:42 PM CDTSpecial Weather StatementJANIssaquena33 min
Jul 28, 3:44 PM CDTSpecial Weather StatementJANWarren31 min
Jul 28, 3:47 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren43 min
Jul 28, 3:49 PM CDTSevere Thunderstorm WarningJANClaiborne41 min
Jul 28, 3:53 PM CDTSpecial Weather StatementJANYazoo52 min
Jul 28, 3:57 PM CDTSevere Thunderstorm WarningJANYazoo48 min
Jul 28, 4:12 PM CDTSpecial Weather StatementJANAdams48 min
Jul 28, 4:15 PM CDTSpecial Weather StatementJANHinds45 min
Jul 28, 4:17 PM CDTSpecial Weather StatementJANLincoln58 min
Jul 28, 4:21 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren39 min
Jul 28, 4:29 PM CDTSpecial Weather StatementJANLamar31 min
Jul 28, 5:02 PM CDTSpecial Weather StatementJANLawrence28 min
Jul 28, 5:17 PM CDTSpecial Weather StatementJANRankin28 min
Jul 28, 5:27 PM CDTSpecial Weather StatementJANMarion33 min
Jul 28, 5:50 PM CDTSpecial Weather StatementJANRankin, Scott, Simpson25 min
Jul 28, 6:19 PM CDTSpecial Weather StatementJANLeake, Scott, Smith41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.